Alert archive / Alabama / Areal Flood Warnings in 2013

Areal Flood Warning 13, NWS Mobile, AL

May 2, 2013Mobile County, Alabama

NWS Mobile, AL issued this areal flood warning at May 2, 2013, 3:08 AM CDT for Mobile County, Alabama. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2013, 3:08 AM CDT (08:08 UTC)
Expired
May 2, 2013, 3:00 PM CDT
In force
12 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Mobile County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2013-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2013-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WGUS44 KMOB 020808
FLWMOB

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
308 AM CDT THU MAY 2 2013

ALC097-022000-
/O.NEW.KMOB.FA.W.0013.130502T0808Z-130502T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOBILE AL-
308 AM CDT THU MAY 2 2013

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 300 PM CDT THURSDAY

* A LONG DURATION OF HEAVY RAINFALL HAS OCCURRED SINCE WEDNESDAY OVER
  SOUTHERN MOBILE COUNTY...INCLUDING LOCATIONS NEAR BAYOU LE BATRE AND
  DAUPHIN ISLAND...AND HAS CAUSED A GENERAL INUNDATION FLOODING OF LOW 
  LYING AREAS AS WELL AS A RISE IN SMALLER LOCAL CREEKS. RADAR ESTIMATES 
  THAT MANY LOCATIONS WITHIN THE WARNING HAVE RECEIVED 6 TO 10 INCHES OF 
  RAINFALL. THIS WILL CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
  SHOULD SHOWERS  AND THUNDERSTORMS WITH HEAVY RAIN RE-DEVELOP...THE RISK 
  OF FLASH FLOODING WILL INCREASE. ALL INTERESTED PARTIES SHOULD TAKE 
  NECESSARY PRECAUTIONS IMMEDIATELY.

* LOCATIONS IMPACTED INCLUDE...
  DAUPHIN ISLAND...                   CODEN...
  BELLE FONTAINE...                   BAYOU LA BATRE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GENERAL INUNDATION FLOODING IS EXPECTED AS SMALLER CREEKS OVERFLOW
WHILE TRYING TO DISCHARGE INTO AREA RIVERS. SLOW STEADY RISES IN
WATER CAN BE EXPECTED ALONG SMALL CREEKS AND RIVERS.

&&

LAT...LON 3023 8832 3024 8832 3027 8813 3029 8813
      3032 8823 3032 8821 3036 8820 3037 8825
      3032 8826 3033 8827 3037 8826 3039 8829
      3053 8826 3052 8809 3037 8810 3029 8813
      3026 8807 3024 8808

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood warning went out at May 1, 10:21 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 1, 10:21 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION...RESENT
NATIONAL WEATHER SERVICE MOBILE AL
1021 PM CDT WED MAY 1 2013

.MESOSCALE UPDATE...A COMPLEX SCENARIO HAS TAKEN SHAPE OVER SOUTHEAST
MISSISSIPPI AND FAR SOUTHWEST ALABAMA THIS EVENING. AN UPPER LEVEL LOW
CONTINUES TO SLOWLY MOVE ACROSS LOUISIANA. A NARROW ZONE OF DIFFLUENCE
AHEAD OF THIS FEATURE PROVIDED FOCUS FOR A NARROW BAND OF HEAVY RAIN-
PRODUCING THUNDERSTORMS THAT CONTINUED TO DEVELOP AND TRAIN ACROSS
SOUTHEAST MISSISSIPPI AND FAR SOUTHWEST ALABAMA LATE THIS AFTERNOON
AND THIS EVENING. THIS CONVECTION ALSO SEEMED TO BE ENHANCED BY A
MESOSCALE MID LEVEL CIRCULATION WHICH ALSO PRODUCED SOME ROTATING
CELLS WITHIN THE LINE. HOURLY RAINFALL RATES REACHED AS HIGH AS 4-5
INCHES PER HOUR OVER PORTIONS OF GEORGE AND WESTERN MOBILE COUNTIES
THIS EVENING...WHICH RESULTED IN STORM TOTAL RAINFALL AMOUNTS FROM
THIS MORNING THROUGH THIS EVENING AS HIGH AS 10 TO 13 INCHES FROM
BENNDALE...TO THE BARTON/AGRICOLA COMMUNITIES...TO THE GRAND
BAY/WILMER/WEST MOBILE COMMUNITIES.

A COLD POOL HAS RECENTLY DEVELOPED WITHIN THE LINEAR MCS WHICH IS NOW
PUSHING THE HEAVIER RAINFALL EASTWARD TOWARD THE DOWNTOWN MOBILE/
THEODORE/BAYOU LE BATRE COMMUNITIES. HOURLY PRECIPITATION ESTIMATES
HAVE RECENTLY COME DOWN TO 1-2 INCHES PER HOUR IN THE HEAVIEST PART
OF THE LINE GIVEN THE FASTER MOVEMENT. A LARGE AREA OF LIGHT TO
MODERATE RAIN STILL PERSISTS ACROSS MUCH OF SOUTHEAST MISSISSIPPI...
WITH ADDITIONAL SCATTERED CONVECTION NOTED FARTHER INLAND ACROSS
SOUTHWEST AND SOUTH CENTRAL ALABAMA. POPS REMAIN HIGH OVERNIGHT...AND
THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSISSIPPI AND
PORTIONS OF SOUTHWEST ALABAMA. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      65  73  63  74  50 /  90  70  60  70  60
PENSACOLA   66  74  65  75  56 /  90  70  50  60  60
DESTIN      66  75  65  75  63 /  80  70  50  60  60
EVERGREEN   62  75  61  75  52 /  80  60  40  70  70
WAYNESBORO  62  72  62  72  49 /  90  70  60  70  50
CAMDEN      62  75  62  72  52 /  80  60  40  70  70
CRESTVIEW   63  73  62  76  58 /  90  70  50  60  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...LOWER MOBILE...

     FLASH FLOOD WATCH UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     CHOCTAW...LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...
     UPPER MOBILE...WASHINGTON...

FL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...

MS...FLASH FLOOD WATCH UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...WAYNE...

GM...SMALL CRAFT ADVISORY UNTIL 5 PM FRIDAY FOR THE FOLLOWING ZONES:
     CHOCTAWHATCHEE BAY...COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...MISSISSIPPI SOUND...NORTHERN
     MOBILE BAY...PENSACOLA BAY SYSTEM...PERDIDO BAY...SOUTHERN
     MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO
     60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM...

&&
Hazardous weather outlook, May 1, 6:12 AM CDT, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
612 AM CDT WED MAY 1 2013

ALZ051>064-FLZ001>006-GMZ634-MSZ067-075-076-078-079-021115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-
PENSACOLA BAY SYSTEM-WAYNE-PERRY-GREENE-STONE-GEORGE-
612 AM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED BUT A FEW
STRONGER STORMS COULD PRODUCE GUSTY WINDS ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY. GUSTY STRAIGHT LINE WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING AND PERIODS OF VERY HEAVY RAIN WILL BE LIKELY
WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

GMZ630>633-635-650-655-670-675-021115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
612 AM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH TONIGHT. GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE THE PRIMARY THREATS.

STRONG WINDS OVER THE MARINE AREA WILL CAUSE HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE MARINE AREA LATE
FRIDAY INTO SATURDAY. HAZARDOUS CONDITIONS FOR SMALL CRAFT CAN BE
EXPECTED IN THE WAKE OF THE FRONT THROUGH EARLY SUNDAY.

In the hours before

Local storm report, May 1, 9:28 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
928 PM CDT WED MAY 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY RAIN       2 N DEES                30.59N 88.34W
05/01/2013  M9.92 INCH       MOBILE             AL   NWS EMPLOYEE

            9.92 INCHES OF RAINFALL MEASURED BY NWS EMPLOYEE 2 MILES
            NORTH OF DEES AS OF 915 PM CDT. TORRENTIAL RAIN STILL
            FALLING.

&&

21/CL
Special weather statement, May 1, 9:56 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
956 PM CDT WED MAY 1 2013

ALZ061-062-020345-
UPPER BALDWIN AL-UPPER MOBILE AL-
956 PM CDT WED MAY 1 2013

...A LINE OF STRONG THUNDERSTORMS AFFECTING MOBILE AND BALDWIN
COUNTIES THROUGH 1045 PM CDT...

AT 946 PM CDT...A LINE OF STRONG THUNDERSTORM WAS MOVING EAST AT 15
MPH ACROSS MOBILE COUNTY...PRODUCING RAINFALL RATES OF 2 TO 3 INCHES
PER HOUR AND PERIODS OF STRONG GUSTY WINDS.  THE STRONGEST STORMS
WERE MOVING THROUGH THE SATSUMA AND CHUNCHULA AREAS WHERE DOPPLER
RADAR IS MEASURING WINDS OF 40 TO 50 MPH.  WITH GROUNDS ALREADY
SATURATED FROM HEAVY RAINS IT IS POSSIBLE THAT TREES WITH WEAK ROOT
SYSTEMS MAY BE BLOWN OVER.  FLASH FLOOD WARNINGS REMAIN IN EFFECT
FOR WESTERN MOBILE COUNTY WHERE RAINFALL AMOUNTS OF 10 TO 12 INCHES
HAVE FALLEN TODAY...WITH MUCH OF THAT OCCURRING SINCE 6 PM THIS
EVENING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING
TELEPHONES.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. PERSONS IN FLOOD
PRONE AREAS WITHIN THE FLASH FLOOD WARNING AREAS OF WESTERN MOBILE
COUNTY SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.

&&
Local storm report, May 1, 10:40 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1040 PM CDT WED MAY 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     FLASH FLOOD      GRAND BAY               30.48N 88.34W
05/01/2013                   MOBILE             AL   BROADCAST MEDIA

            FLOODED ROADS AND PARKING LOTS REPORTED IN GRAND BAY AL.

&&

21/CL
Local storm report, May 2, 1:28 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
128 AM CDT THU MAY 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      1 SE TANNER WILLIAMS    30.71N 88.36W
05/01/2013                   MOBILE             AL   PUBLIC

            FLASH FLOODING REPORTED ON DYKES ROAD NORTH OF TANNER
            WILLIAMS RD. WATER WAS ONE TO TWO FEET DEEP.

&&

21/CL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:13 PM CDTFlash Flood WarningMOBMobile4 hr
May 1, 9:32 PM CDTSpecial Marine WarningMOB88 min
May 1, 10:08 PM CDTAreal Flood AdvisoryMOBBaldwin, Mobile112 min
May 1, 10:43 PM CDTFlash Flood WarningMOBMobile4 hr
May 1, 11:03 PM CDTSpecial Marine WarningMOB87 min
May 2, 12:32 AM CDTSpecial Marine WarningMOB88 min
May 2, 12:45 AM CDTAreal Flood AdvisoryMOBBaldwin2 hr
May 2, 2:28 AM CDTAreal Flood WarningMOBMobile12 hr
May 2, 2:57 AM CDTFlash Flood WarningMOBBaldwin3 hr
May 2, 5:02 AM CDTSpecial Marine WarningMOB88 min
May 2, 5:04 AM CDTCoastal Flood StatementMOB8 hr
May 2, 5:46 AM CDTFlash Flood WarningMOBBaldwin6 hr
May 2, 9:02 AM CDTRiver Flood WarningMOBBaldwin26 hr
May 2, 10:50 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington36 hr
May 2, 12:29 PM CDTRiver Flood WarningMOBMobile26 hr

Nearby

Areal Flood Warnings in Alabama, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.